Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Taking epilim chrono 300mg and tegretol 100mg for epilepsy. Suffering from memory loss. What to do?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions

My husband is taking Epilim Chrono 300mg 1 tablet twice daily and Tegretol 100mg 2 tablets twice daily. He has epilepsy and this is well controlled by the drugs, in fact in the 9 years we have been together he hasn't suffered a seisure. He has some problems with his memory, in that he can not remember long term very well at all. He is sometimes very sleepy or alternatively very hyperactive. He has quite severe mood swings and often doesn't seem to understand the content of quite simple sentences when in this state. He often misinterprets what is said to him. He will go from extreme anger one day to very affectionate the next. There is no way to calm he when he gets angery and he doesn't seem able to control it evn when he is given nothing but kindness and caring in return. I am wondering if the drugs are affecting his moods. Please can you offer some advice.
Posted Wed, 21 Nov 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 14 hours later

Thank you for posting your query on Healthcare magic.

There are three possibilities for his current problems:

1. Unrelated to epilepsy or medications- people with epilepsy tend to have mood disorders more often than those without epilepsy. This occurs in all age groups. Consultation with a psychiatrist would be helpful. Treatment may require medications, counselling or both.

2. Epilepsy- certain types of seizures can lead to episodic anger and mood swings. Most common being the complex partial seizures. This can be confirmed or excluded by a long-term EEG (electroencephalography).

3. Side effects of medications- sodium valproate (epilim chrono) is known to have cognitive side effects, resulting into memory impairment, etc. However, at the same time, epilim chrono has a mood stabilising effect. So, if this drug is the likely cause in him, then we may have to replace it with other anti-epileptic drugs.

Please discuss these issues with his doctor.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine) DM (Neurology) XXXXXXX consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor